Kentucky, 2003

Hail in Kentucky, May 15, 2003

May 15, 2003 · NWS LMK · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 15, 3:40 AM EST, 55 minutes earlier.

Area forecast discussion, May 15, 3:40 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 AM EDT THU MAY 15 2003

SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING.
STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER
LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING
SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL
DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING.
WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN
DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON
AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER
DIVERGENCE PROVIDES TRIGGER.

MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE
DIFFERENCES OCCUR.

...SHORT TERM...

AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY
THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM
MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA
APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD
BACK OVER FA FRIDAY AND FRIDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND.
HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND
BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS.

LONGER TERM...
WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 14, 8:55 PM EST, 7 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

A WARM FRONT MOVED THROUGH THE OUTLOOK AREA DURING THE EVENING,
LEAVING BEHIND A MORE HUMID AND UNSTABLE AIRMASS. THIS ALONG WITH AN
APPROACHING UPPER LEVEL DISTURBANCE, WILL BE ENOUGH TO TRIGGER SOME
SCATTERED THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. THE HIGHEST
CHANCES FOR STORMS EXIST NORTHWEST OF A BOWLING GREEN TO LEXINGTON
LINE. DUE TO RELATIVELY COLD TEMPERATURES ALOFT, LARGE HAIL IS
POSSIBLE OUT OF THESE STORMS, ALONG WITH HIGH WIND GUSTS SHOULD
THESE STORMS ORGANIZE INTO LINES. REMEMBER THAT DEADLY LIGHTNING IS
ALWAYS A THREAT ANYTIME THUNDERSTORMS ARE NEARBY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WITH SURFACE LOW PRESSURE IN THE VICINITY, SCATTERED THUNDERSTORMS
WILL AGAIN DOT THE AREA THURSDAY, WITH THE POTENTIAL FOR LARGE HAIL
AND HIGH WINDS ACROSS THE OUTLOOK AREA, WHERE THE STORM PREDICTION
CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS.

UNSETTLED WEATHER WILL RETURN OVER THE WEEKEND, AS ANOTHER LOW
PRESSURE SYSTEM HEADS OUR WAY. AS A RESULT, SEVERAL ROUNDS OF
THUNDERSTORMS WILL BE POSSIBLE THEN. HOWEVER, IT IS TOO SOON TO
CONFIDENTLY PREDICT SEVERE THUNDERSTORM POTENTIAL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS, AND LAW ENFORCEMENT OFFICIALS, ARE REQUESTED TO
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

SMALLCOMB

The radar

The Louisville radar (KLVX), 51 km away, was scanning. The volume nearest the first event began at 09:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Grayson

When
May 15, 4:35 AM EST
Where
Grayson County, Big Clifty
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.550, -86.150

Hail, Larue

When
May 15, 5:37 AM EST
Where
Larue County, Buffalo
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.517, -85.700

Hail, Taylor

When
May 15, 6:10 AM EST
Where
Taylor County, Saloma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -85.400

Hail, Casey

When
May 15, 7:17 AM EST
Where
Casey County, Yosemite
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -84.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357143, 5357144, 5357145, 5357146.